NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Reaction to Lidocaine & Epinephrine
I went to a dentist in Mexico a few weeks ago to have my wisdom tooth pulled. I am not afraid of shots and have a high pain tolerance so I know I didn`t just pass out from fear or anything like that. The dentist gave me a few shots of lidocaine & epinephrine, and after the third shot I felt really woozy. After that I don`t remember much, but I was told that I was shaking really hard kind of like a seizure and that I wasn`t breathing and I turned blue before I finally started breathing again. They said that I was in and out of consciousness and stopped breathing a few times for a minute or two at a time. I was throwing up a lot and had an overwhelming desire to sleep more then ever before. They kept having to slap me to keep me awake, and I couldn`t walk. I remember that my body was super sensitive and just to be touched was like getting an electric shock through my body. At the hospital the doctors gave me some shots that made me feel really hot down my middle (I don`t know what it was). After the shots I started to feel better. The doctors said that they didn`t know what happened that it could have been an allergic reaction. My eyes stayed fully dilated for 3 days before they finally started to go back to normal. I couldn`t even go outside during the day. The first day I almost couldn`t see at all everything was a complete blur. I would like to know what may have happened and if it could happen again. Is something like this rare? is this something I should report to my doctor?
You should certainly discuss this experience with your doctor. Netwellness is not a diagnostic service, and your personal doctor is usually better positioned to work out what may have happened to you and why.
One complication from the administration of local anesthesia is the absorption of the local anesthetic into the circulation. If a high enough dose gets into the circulation a seizure can result. A so-called grand mal seizure causes loss of consciousness and is accompanied by involuntary shaking - these are called tonic-clonic movements. Incontinence of urine can occur. After the seizure ends, consciousness returns but there may be a period of prolonged drowsiness (the "post-ictal" state).
Seizures of this type usually stop by themselves, without drug treatment, but anti-seizure medication might be given - intravenously. Pupil dilatation causes blurred vision and could be a result of medications, like atropine or homatropine, put into the eye to enable the back of the eye (retina) to be observed easily. This viewing of the retina - called fundoscopy - is an important part of the standard neurological examination, though it doesn't usually require the use of the medication.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University